Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

April 11, 2016Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 11, 2016, 6:31 PM CDT for Sumter County, Alabama. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2016, 6:31 PM CDT (23:31 UTC)
Expired
Apr 11, 2016, 7:15 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 142 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:40 PM CDTTSTM WND DMG2 W Cuba, ALTREE DOWN ACROSS CR 76 NEAR THE STATE LINE. WINDS ESTIMATED AT 40 MPH BASED ON RADAR. TIME ESTIMATED FROM RADAR.
Apr 11, 6:55 PM CDTTSTM WND DMG3 W Lilita, ALTWO TREES DOWN ACROSS CR 13...2 MILES NORTH OF HWY 80. WINDS ESTIMATED AROUND 40 MPH BASED ON RADAR. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS84 KBMX 112331
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT MON APR 11 2016
 
ALZ030-120015-
SUMTER AL-
631 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 715 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM EMELLE TO NEAR PORTERVILLE TO NEAR TOOMSUBA.
MOVEMENT WAS EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...YORK...CUBA...EPES...EMELLE...COATOPA...KINTERBISH...BLUFFPORT...
THE UNIVERSITY OF WEST ALABAMA...DUG HILL...BOYD...PAYNEVILLE...LILITA...
WARD...OLD MALLARD AIRPORT...BELLAMY...I 20 WELCOME CENTER AT CUBA...
WHITFIELD AND SUMTERVILLE.

LAT...LON 3276 8837 3277 8834 3273 8809 3271 8809
      3269 8812 3268 8809 3269 8804 3267 8806
      3264 8806 3264 8808 3262 8808 3259 8806
      3260 8801 3244 8801 3243 8804 3238 8804
      3237 8802 3231 8802 3231 8842
TIME...MOT...LOC 2331Z 282DEG 36KT 3275 8833 3271 8840 3239 8851 

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 11, 2:51 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 2:51 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT MON APR 11 2016

.SHORT TERM...
TONIGHT AND TUESDAY.

AS OF THIS WRITING...A SURFACE FRONT STRETCHED FROM THE GREAT LAKE
SWINGING BACK INTO THE MISSOURI BOOTHEEL AND THEN INTO NORTH TEXAS.
AHEAD OF THIS LINE...SHOWERS AND THUNDERSTORMS ARE PROGRESSING
ACROSS THE DEEP SOUTH. THE BEST INSTABILITY IS TO THE WEST OF
ALABAMA THIS AFTERNOON INTO THE EARLY EVENING. AS ACTIVITY CONTINUES
TO DEVELOP AND SPREAD EASTWARD ACROSS THE STATE OVER THIS AFTERNOON
INTO THE OVERNIGHT HOURS IT WILL BE MOVING INTO A LESS FAVORABLE
AREA. WHILE WE WILL HAVE PLENTY OF THUNDERSTORMS...SURFACE
INSTABILITY WILL BE LACKING. OUR BIGGEST THREAT WILL BE WATCHING FOR
ANY AREAS OF HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. WIDESPREAD
FLOODING IS NOT ANTICIPATED THOUGH WITH AROUND 1 TO 2 INCHES
GENERALLY TO THE SOUTH OF I-59 AND 1.5 TO 2.5 INCHES TO THE NORTH OF
I-59. WE COULD POSSIBLY SEE SOME ISOLATED HIGHER AMOUNTS UPWARDS TO
NEAR 3 INCHES. AS THE FRONT PROGRESSES...RAIN SHOULD COME TO AN END
DURING THE DAY FROM NORTHWEST TO SOUTHEAST. DURING THE AFTERNOON IN
THE FAR SOUTH FRINGE COUNTIES...THERE IS SOME INSTABILITY AND WE
COULD SEE A FEW STRONG THUNDERSTORMS...BUT THINK THE BETTER
INSTABILITY WILL BE CLOSER TO THE COAST.

08

.LONG TERM...

BEGINNING WEDNESDAY...SHOWERS WILL BEGIN TO OVERSPREAD THE
SOUTHERN HALF OF THE STATE...AND POSSIBLY THE ENTIRE AREA AS AN
UPPER LOW APPROACHES FROM THE WEST. THE OLD FRONTAL BOUNDARY TO
THE SOUTH SHOULD ACT AS A FOCUSING MECHANISM FOR THE HEAVIER BANDS
OF SHOWERS/STORMS. 12Z GUIDANCE LINGERS THE UPPER FEATURE AROUND
THE SOUTHEAST INTO FRIDAY WHICH WILL KEEP AT LEAST A CHANCE OF
SHOWERS AROUND UNTIL THE END OF THE WORK WEEK. LOOKS LIKE
CONDITIONS WILL IMPROVE FOR SATURDAY AND SUNDAY AS DRIER AIR
PUSHES IN.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

AREA OF SHOWERS AND THUNDERSTORMS MAKING PROGRESS AHEAD OF FRONT
CURRENTLY ACROSS WEST TENNESSEE AND SOUTHEAST ARKANSAS. NORTH AND
NORTHWEST THIRD OF ALABAMA IS CURRENTLY UNDER THIS SHIELD AND THIS
WILL CONTINUE MAKING PROGRESS THIS AFTERNOON TOWARD TAFS. ACTIVITY
IN FAR NORTH PART OF STATE ONLY RAIN. AREA MOVING IN FROM
MISSISSIPPI HAS LIGHTNING AND SO TIMING THUNDER STARTS WITH THIS
WESTERN ACTIVITY.

08

&&

.FIRE WEATHER...

RAINFALL IS INCREASING FROM WEST TO EAST THIS AFTERNOON AND WILL
BECOME WIDESPREAD BY THIS EVENING. SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE. RAIN CHANCES REMAIN IN THE FORECAST THROUGH
FRIDAY THEN DRYING OUT THROUGH THE WEEKEND.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  68  47  69  51 / 100  70  10  20  30
ANNISTON    60  70  49  69  53 / 100  90  10  20  30
BIRMINGHAM  61  69  49  70  54 / 100  60  10  20  30
TUSCALOOSA  62  70  50  72  55 / 100  40  10  30  40
CALERA      61  71  51  70  55 / 100  70  10  20  30
AUBURN      61  73  54  68  54 /  90  80  10  20  40
MONTGOMERY  63  78  56  73  57 /  90  80  10  30  40
TROY        63  78  56  72  56 /  80  70  20  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 11, 5:26 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CDT MON APR 11 2016

ALZ011>015-017>050-121330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
526 AM CDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MOVING
THROUGH THE AREA THIS AFTERNOON INTO TONIGHT WILL PRODUCE HEAVY
RAINFALL AT TIMES. THESE STORMS WILL MOVE THROUGH SLOWLY AND
ISOLATED FLASH FLOODING CANNOT BE RULED OUT NEAR AND NORTH OF THE
INTERSTATE 20 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 6:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT MON APR 11 2016

ALZ030-120015-
SUMTER AL-
631 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 715 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM EMELLE TO NEAR PORTERVILLE TO NEAR TOOMSUBA.
MOVEMENT WAS EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...YORK...CUBA...EPES...EMELLE...COATOPA...KINTERBISH...BLUFFPORT...
THE UNIVERSITY OF WEST ALABAMA...DUG HILL...BOYD...PAYNEVILLE...LILITA...
WARD...OLD MALLARD AIRPORT...BELLAMY...I 20 WELCOME CENTER AT CUBA...
WHITFIELD AND SUMTERVILLE.

LAT...LON 3276 8837 3277 8834 3273 8809 3271 8809
      3269 8812 3268 8809 3269 8804 3267 8806
      3264 8806 3264 8808 3262 8808 3259 8806
      3260 8801 3244 8801 3243 8804 3238 8804
      3237 8802 3231 8802 3231 8842
TIME...MOT...LOC 2331Z 282DEG 36KT 3275 8833 3271 8840 3239 8851

14

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.